Colorado, 2007

Flash Flooding and Flood in Colorado, June 11 to 14, 2007

June 11 to 14, 2007 · NWS BOU · 14 events in 2 counties and zones

A slow moving low pressure system allowed for heavy rain to fall over parts of Northeastern Colorado, affecting primarily Sedgwick and Phillips Counties. Severe thunderstorms produce large hail and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$300,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A slow moving low pressure system allowed for heavy rain to fall over parts of Northeastern Colorado, affecting primarily Sedgwick and Phillips Counties. Severe thunderstorms produce large hail and very heavy rain. Downed power lines were reported over parts of Sedgwick County on the 11th. Farmers in the area reported extensive flooding over southeastern Sedwick County from around Sixteen-mile Corner east to the Nebraska state line. Several basements were also flooded.

In addition, extensive flooding and flash flooding forced dozens of road closures in northeast Phillips County. Colorado Highway 23; east of Amherst, and U.S. Highway 6; east of Holyoke, were closed due to flooding. Dozens of secondary roads were also reportedly under water. A section of railroad track about 1.5 miles southwest of Amherst was washed out with up to 10 feet of water covering the highway. Extensive field flooding was also observed. In a two day period, a trained spotter in eastern Phillips County measured over 10.3 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 1:45 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 11, 1:45 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT MON JUN 11 2007

.SHORT TERM...AS LIKE YESTERDAY AFTERNOON...SFC DEWPOINTS HAVE MIXED
OUT TO AROUND 30 OVER THE FRONT RANGE...WHILE LINE OF CONVECTION
ALREADY FIRING ACROSS THE FAR PLAINS ACROSS WASHINGTON AND LOGAN
COUNTIES. STILL COULD SEE A FEW SEVERE STORMS ACROSS THE NERN CORNER
THRU THIS EVENING WITH BETTER MOISTURE AND STRONGER SHEAR. SFC BASED
CAPES SHOW NEAR 2000J/KG ACROSS THE NERN CORNER THIS EVENING.
FURTHER WEST...CAPES ONLY AROUND 500-800J/KG SO GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN THREATS. NEXT WEATHER MAKER ACROSS NRN
BAJA WITH PRETTY GOOD SLUG OF MSTR ACROSS ERN AZ AND WRN NEW MEXICO.
THIS MSTR PROGGED TO MOVE INTO COLORADO LATER TNT AND TUESDAY WITH
THE OPEN WAVE ACROSS 4 CORNERS BY TUE AM. BOTH GFS/NAM SHOWING QUITE
A BIT OF QPF OVER NERN CO EVEN TUE AM. FCST SOUNDINGS LOOK ON THE
STABLE SIDE AND WILL OPT TO KEEP POPS IN THE SCT RANGE. WILL
CONTINUE THE LIKELY POPS OVER THE EASTERN PLAINS IN THE AFTN AS
INSTABILITY INCREASES. MSTR DEEPENS AS WELL WITH WITH SHALLOW
UPSLOPE FLOW. THE SEVERE THREAT LOOKS LOWER TUESDAY BUT WITH PW
VALUES NEARING 1.50...HEAVY RAINS AND MINOR FLOODING LOOK TO BE ON
TAP OVER THE PLAINS. MUCH COOLER FOR AFTERNOON HIGHS ON TUESDAY WITH
READINGS REMAINING IN THE 70S OVER THE PLAINS.

.LONG TERM...UPR WAVE OVR AZ WL BCM ENTRAINED IN UPR TROF TUESDAY.
BY TUES EVENING...THIS FEATURE WL BE OVR THE NERN PLAINS WITH A DP
BATCH OF ACCOMPANYING MSTR.  NAM 12 OVERESTIMATES THE MSTR BY
DEPICTING PRECIP WATER OF NRLY AN INCH AND A QUARTER OVR THE NERN
PLAINS TUES EVENING.  BUT WITH UNSTABLE AIRMASS AND SFC MSTR
CONVERGENCE OVR THE PLAINS...THUNDERSTORMS APPEAR LIKELY IN THE
NORTHEAST CORNER.  SOME HVY RAIN WL BE POSSIBLE...GENERALLY EAST OF
FORT MORGAN.  WL INCRS POPS TO LIKELY IN THIS AREA TMRW NGT.
DIFFERENT STORY ON THE FNT RANGE...NOT AT ALL CONVINCED ANY NELY
FLOW WL DVLP ON THE FNT RANGE AS PROGGED BY NAM12...PREFER THE GFS
SOLN OF DRY NWLY FLOW AND MUCH LESS PRECIP.

DRIER NLY FLOW WL DVLP WED BEHIND THE TROF.  TEMPS WL STAY ON THE
COOL SIDE WITH MAX TEMPS IN THE 70S.  SOME ISOLD TSTMS PSBL IN THE
AFTN...MAINLY IN THE MTNS.  BUT OVERALL...NOT EXPECTING MUCH AS ATMS
SHOULD DRY OUT QUITE A BIT PRIOR TO AFTN INSTABILITY. KEEPING
CURRENT ISOLD POPS IN PLACE.

FOR THURSDAY AND BEYOND...STG RDG OF HIGH PRESSURE WL DVLP ON THE
WEST SLOPE AND GREAT BASIN.  H7 TEMPS WL BE OVR 16 C WEST OF THE
DIVIDE.  EVEN THOUGH WHILE RIDGE AXIS APPEARS TO LIE TO THE WEST OF
THE DISTRICT...WE WILL PRBLY HIT SOME 90S ON THE PLAINS BY FRIDAY
AND PSBLY SAT.  BY SUNDAY...A STRONG SYSTEM FROM THE PACIFIC NW WL
MOV INTO THE NRN ROCKIES WITH A STG COLD FRONT REACHING THE PLAINS
AND BREAKING THE HEAT BY MONDAY OR TUES.
&&

.AVIATION...OUTFLOW BOUNDARIES FROM WEAK CONVECTION FROM FOOTHILLS
AND BROUNDARIES COMING BACK FROM WEST WILL CREATE SOME VARIABLE AND
GUSTY WINDS THROUGH 03Z. HIGHER GUSTS WITH BOUNDARIES UP TO 40KT.
VFR CONDITONS EXPECTED THRU 18Z TUE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/046
Hazardous weather outlook, Jun 11, 9:43 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT MON JUN 11 2007

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS AFTER 12 PM...THEN SPREAD ACROSS THE URBAN CORRIDOR AND
ADJACENT PLAINS TOWARDS MID AFTERNOON...AND EVENTUALLY THE FAR
NORTHEAST PLAINS AFTER 4 PM. A FEW STORMS MAY BECOME SEVERE OVER THE
FAR NORTHEAST PLAINS...MAINLY EAST OF A LINE FROM LIMON TO FORT
MORGAN. INCREASING SOUTHEAST WINDS ON THE PLAINS WILL ALLOW LOW
LEVEL MOISTURE TO REMAIN HIGHER ALONG WITH STRONGER SHEAR. SEVERE
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS TO 60 MPH.

FURTHER WEST ACROSS THE URBAN CORRIDOR AND FOOTHILLS...THE MAIN
THREAT WILL BE GUSTY WINDS TO 45 MPH...LIGHTNING AND BRIEF RAIN.
STORMS WILL END OVER THE FRONT RANGE THIS EVENING...BUT MAY CONTINUE
THROUGH MIDNIGHT OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE UPPER LEVEL TROUGH WILL CONTINUE MOVE ACROSS THE DISTRICT
TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT
THE DAY.  TEMPERATURES WILL BE MUCH COOLER WITH HIGH TEMPERATURES UP
TO 15 DEGREES COOLER THAN MONDAY.  DUE TO ABUNDANT LOW AND MID LEVEL
MOISTURE ON THE EASTERN PLAINS...THUNDERSTORMS WILL BE LIKELY ON THE
PLAINS EAST OF DENVER TUESDAY EVENING AS THE TROUGH MOVES EASTWARD.
SOME STORMS MAY PRODUCE SOME HEAVY RAIN IN AREAS GENERALLY EAST AND
NORTHEAST OF FORT MORGAN.

COOLER TEMPERATURES WILL LAST INTO WEDNESDAY AS THE REGION REMAINS
UNDER WEAK NORTHWEST FLOW ALOFT.  ISOLATED THUNDERSTORMS WILL BE
POSSIBLE IN THE AFTERNOON.  AFTER WEDNESDAY...A DOMINATING RIDGE OF
HIGH PRESSURE WILL DEVELOP ACROSS THE WEST SLOPE.  TEMPERATURES WILL
LIKELY REACH THE 90 DEGREE MARK ON THE PLAINS DURING THE LATTER HALF
OF THE WEEK.  THURSDAY LOOKS DRY AT THIS TIME...BUT BY FRIDAY...JUST
ENOUGH MOISTURE WILL RETURN TO THE AREA TO ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS AFTER
4 PM.

ENTREKIN/046

The radar

The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Sedgwick

When
June 11, 3:25 PM MST
Where
Sedgwick County, 3.5 mi S of Ovid
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.390

Hail, Sedgwick

When
June 11, 3:45 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Hail, Sedgwick

When
June 11, 3:54 PM MST
Where
Sedgwick County, 3.5 mi S of Ovid
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.390

Hail, Sedgwick

When
June 11, 3:54 PM MST
Where
Sedgwick County, 3.5 mi S of Ovid
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.390

Hail, Sedgwick

When
June 11, 4:04 PM MST
Where
Sedgwick County, 5.84 mi SE of Julesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.180

Hail, Sedgwick

When
June 11, 4:08 PM MST
Where
Sedgwick County, 7.59 mi SSE of Julesburg Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -102.260

Hail, Sedgwick

When
June 11, 4:13 PM MST
Where
Sedgwick County, 4.59 mi SE of Julesburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.940, -102.200

Hail, Sedgwick

When
June 11, 4:14 PM MST
Where
Sedgwick County, 5.56 mi S of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.260

Hail, Sedgwick

When
June 11, 4:28 PM MST
Where
Sedgwick County, 12.16 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.100

Hail, Sedgwick

When
June 11, 7:36 PM MST
Where
Sedgwick County, 16.27 mi SSE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -102.130

Flash Flood, Sedgwick

When
June 11, 7:45 PM MST to 11:00 PM MST
Where
Sedgwick County, 16.19 mi SSE of Julesburg to 16.17 mi SE of Julesburg
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.758, -102.171

Flash Flood, Phillips

When
June 12, 10:58 AM MST to 8:45 PM MST
Where
Phillips County, 4 mi N of Amherst to 6 mi E of Amherst
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.738, -102.170

Flash Flood, Sedgwick

When
June 12, 11:30 AM MST to 8:45 PM MST
Where
Sedgwick County, 12 mi S of Julesburg to 15 mi SE of Julesburg
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.806, -102.270

Flood, Phillips

When
June 12, 8:45 PM MST to June 14, 11:00 AM MST
Where
Phillips County, 4 mi N of Holyoke to 6 mi E of Amherst
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.638, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26439, 26440, 26456, 26457, 26458, 26459, 26460, 26461, 26462, 26463, 43993, 43998, 43996, 26433.